West Virginia, 2014

Damaging Winds in West Virginia, September 2, 2014

September 2, 2014 · NWS LWX · 13 events in 3 counties and zones

Hot and humid conditions persisted across the Mid Atlantic ahead of a advancing cold front. Showers and thunderstorms formed in the vicinity of a surface trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
$5,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Hot and humid conditions persisted across the Mid Atlantic ahead of a advancing cold front. Showers and thunderstorms formed in the vicinity of a surface trough. Some thunderstorms became severe leading to damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 2, 9:14 AM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Sep 2, 9:14 AM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1014 AM EDT TUE SEP 2 2014

.SYNOPSIS...
BERMUDA HIGH WILL PERSIST TODAY AHEAD OF A WEAK COLD FRONT THAT
WILL CROSS THE AREA TONIGHT. HIGH PRESSURE WILL THEN BUILD FROM
THE MIDWEST THROUGH WEDNESDAY THEN PERSIST OFFSHORE THURSDAY INTO
THE WEEKEND. A COLD FRONT WILL ENTER THE REGION IN THE SATURDAY
NIGHT TIME FRAME.

&&

.NEAR TERM /THROUGH TONIGHT/...
VERY WARM AND MOIST AIR MASS REMAINS OVER THE CWA TODAY. THIS WILL
LIKELY HELP FUEL THUNDERSTORMS FROM MID OR LATE AFTERNOON INTO THE
EVENING. BEFORE THEN...CWA SHOULD BE DRY SAVE FOR A PASSING/STRAY
SHOWER CLIPPING THE ALLEGHENY HIGHLANDS.

SUNSHINE THIS MORNING WILL EVENTUALLY BE REPLACED BY INCREASING
CLOUDS THIS AFTERNOON. SUNSHINE...TOASTY 850 MB TEMPS AND A W/SW
FLOW WILL HELP BOOST SURFACE TEMPERATURES AOA 90 DEG F FOR MOST
AREAS THIS AFTERNOON. COMBINE THE HUMIDITY AND IT MAY FEEL MORE
LIKE MID TO UPPER 90S EAST OF THE BLUE RIDGE.

PRE-FRONTAL CONVECTION OVER THE OHIO VALLEY HAS BEEN WEAKENING
WITH TIME. WHATEVER IS LEFT OF IT WILL LIKELY MAKE IT TO THE
POTOMAC HIGHLANDS BY MID-AFTERNOON...AND THEN UNDERGO A
RE-INTENSIFICATION FURTHER DOWNSTREAM IN WHAT MAY BE A MODERATELY
UNSTABLE /MODIFIED 12Z KIAD SOUNDING REVEALS 3000 J/KG CAPE/ AND
MOIST AIR MASS. IN ADDITION...PRESENCE OF A SURFACE TROUGH /SORT
OF PARALLELLING I-95/ WOULD ALSO SUPPORT CONVECTION.

GIVEN THE EXPECTED BUOYANCY...A FEW THUNDERSTORMS MAY BE ABLE TO
PRODUCE STRONG TO DAMAGING WIND GUSTS AS THEY MOVE EASTWARD ACROSS
THE CWA THROUGH THIS EVENING. A HIGH PRECIPITABLE WATER
ENVIRONMENT ALSO SUPPORTS HEAVY RAINFALL HOWEVER STORM MOTION MAY
BE SUFFICIENT ENOUGH TO PRECLUDE FLASH FLOODING /UNLESS TRAINING
OCCURS/.

POP/WX GRIDS HAVE BEEN UPDATED TO REFLECT A LITTLE MORE DETAIL IN
TIMING OF CONVECTION...HWO MENTIONS DAMAGING WIND GUSTS.

EVENTUALLY...COLD FRONT CATCHES UP TO THE TROUGH LATER THIS
EVENING AND THEN PUSHES OFFSHORE. THIS WILL EFFECTIVELY END THE
CHANCE FOR SHOWERS AND THUNDERSTORMS OVERNIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
DRY AND STABLE ON WED. NO POPS IN THE FORECAST. ANOTHER WARM AND
RELATIVELY HUMID DAY...AS HIGHS WILL AGAIN APPROACH THE 90F DEG
MARK ACROSS MUCH OF THE AREA. DEWPOINTS WILL STILL BE IN THE
L-M60S...CREATING HEAT INDICES RIGHT AROUND THE AMBIENT TEMP
LEVELS/SLIGHTLY HIGHER.

WEDNESDAY NIGHT...HIGH PRESSURE CENTER OVER THE AREA SHIFTS
OFFSHORE WITH A RETURN FLOW DEVELOPING IN THE OVERNIGHT HOURS.
DEWPOINTS QUICKLY RAISE BACK TO NEAR 70F...MIGHT AS WELL GET AREAS
OF FOG WORDING IN THE GRIDS. WITH THE HIGH PERSISTING
OFFSHORE...AN UNSTABLE GULF AIRMASS BRINGS THE MID-ATLANTIC RIGHT
BACK INTO AN ACTIVE PATTERN BY THURSDAY. CHANCES FOR DIURNAL
DRIVEN SCATTERED THUNDERSTORMS. SHOULD LOW LEVEL FLOW BE MORE SELY
THAN SLY...TERRAIN ENHANCEMENT WOULD ALSO BE A FACTOR IN
THUNDERSTORM DEVELOPMENT. SIMILAR PATTERN FOR FRIDAY WITH THE NEXT
COLD FRONT.

MAX TEMPS THURSDAY AND FRIDAY AROUND 90F THOUGH CLOUD COVER WILL
BE A FACTOR.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
ANOTHER WEAK COLD FRONT APPROACHES FRIDAY NIGHT. LIKELY POPS FOR
THUNDERSTORMS WEST FROM THE BLUE RIDGE SATURDAY AS THERE IS GOOD
CONSENSUS BETWEEN THE 00Z GFS AND 00Z ECMWF. QUESTION IS HOW
QUICKLY THE FRONT PUSHES THROUGH THE AREA. THE ECMWF LINGERS THE
COLD FRONT OVER SERN ZONES THROUGH SUNDAY.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
MAIN ISSUE WILL BE SHRA/TSRA AFFECTING THE TERMINALS THIS
AFTERNOON/EVENING. AT THE HUBS...LATEST RUNS OF THE HRRR/WRF-ARW
HIGHLIGHT 21Z-01Z AS THE PRIMARY WINDOW OF CONCERN. COLD FRONT
ACCELERATES TO A TROUGH AND THEN MOVES OFFSHORE BY LATE EVENING.
PREVAILING/SYNOPTIC WIND SHIFT LIKELY OCCURS 02Z-05Z. NAM/GFS BOTH
SUGGEST SOME FOG TONIGHT. LOW LEVEL MOISTURE DOES LINGER INTO THE
OVERNIGHT...BUT WITH WIND SHIFT TO NW WILL LEAN TOWARD A MORE
OPTIMISTIC APPROACH ATTM.

HIGH PRESSURE OVERHEAD WEDNESDAY AND WEDNESDAY NIGHT. WITH
LIGHT/CALM WINDS MAY HAVE SOME FOG WED NIGHT. LIGHT SLY RETURN
FLOW THURSDAY AND FRIDAY WITH MAINLY AFTERNOON CHANCES FOR
THUNDERSTORMS. COLD FRONT ENTERS THE AREA LATE SATURDAY WITH
THUNDERSTORMS AHEAD OF IT.

&&

.MARINE...
SW FLOW CONTINUES TODAY AHEAD OF A COLD FRONT. WIND SHIFT TO NW
OCCURS LATE THIS EVENING BEHIND THE FRONT BUT NW PUSH/GRADIENT
APPEAR WEAK ENOUGH FOR WINDS TO REMAIN BELOW SCA. MAIN CONCERN
WILL BE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WHICH COULD
PRODUCE STRONG WINDS THAT WOULD PROMPT SMW/S.

WED WILL SEE HIGH PRES BUILD INTO THE REGION AND DROP WIND SPEEDS
DOWN EVEN FURTHER. LIGHT AND VARIABLE FLOW WEDNESDAY EVENING
GIVES WAY TO SLY FLOW AS HIGH PRESSURE MOVES OFFSHORE. WILL HAVE
TO WATCH FOR CHANNELING AGAIN (PROBABLY THURSDAY EVENING) BUT AS
OF NOW THERE ARE NO SCA HEADLINES EXPECTED. COLD FRONT APPROACHES
THE WATERS SATURDAY WITH GOOD CHANCES FOR THUNDERSTORMS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BPP/BAJ
NEAR TERM...BPP
SHORT TERM...GMS
LONG TERM...BAJ
AVIATION...BPP/BAJ
MARINE...BPP/BAJ
Hazardous weather outlook, Sep 2, 7:54 AM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
854 AM EDT TUE SEP 2 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
854 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS DURING THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-031000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
854 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

The radar

The Sterling radar (KLWX), 150 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mineral

When
September 2, 2:00 PM EST
Where
Mineral County, 0.46 mi S of Elk Garden
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
39.373, -79.151

There were numerous trees down across the road near the intersection of Hartsmansville Road and Route 42.

Thunderstorm Wind, Mineral

When
September 2, 2:26 PM EST
Where
Mineral County, 1.16 mi SW of Ft Ashby
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$500
Reported by
Fire Department/Rescue
Coordinates
39.488, -78.785

There were trees and power lines down on Route 46 across from Frankfort Drive.

Thunderstorm Wind, Mineral

When
September 2, 2:27 PM EST
Where
Mineral County, 0.64 mi E of Short Gap
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.548, -78.808

There were trees and power lines down near Route 28 and The Woodland Inn.

Thunderstorm Wind, Hampshire

When
September 2, 2:37 PM EST
Where
Hampshire County, 1.26 mi NNE of Three Churches
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Trained Spotter
Coordinates
39.417, -78.643

There was a tree down along Jersey Mountain Road.

Thunderstorm Wind, Hampshire

When
September 2, 2:48 PM EST
Where
Hampshire County, 0.08 mi ENE of Slanesville
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
Trained Spotter
Coordinates
39.370, -78.528

There were trees down on Bloomery Pike.

Thunderstorm Wind, Morgan

When
September 2, 3:07 PM EST
Where
Morgan County, 1.98 mi NW of Smith Xrds
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Emergency Manager
Coordinates
39.588, -78.259

There was a tree down in the 3000 Block of Cold Run Valley Road.

Thunderstorm Wind, Morgan

When
September 2, 3:16 PM EST
Where
Morgan County, 0.66 mi S of Sir Johns Run
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Emergency Manager
Coordinates
39.641, -78.232

There was a tree down blocking the road in the 200 Block of Sir Johns Run Road.

Thunderstorm Wind, Morgan

When
September 2, 3:16 PM EST
Where
Morgan County, 1.35 mi SW of Smith Xrds
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Emergency Manager
Coordinates
39.555, -78.246

There were two trees down in the 1900 Block of Mesner Road.

Thunderstorm Wind, Morgan

When
September 2, 3:16 PM EST
Where
Morgan County, 1.11 mi SW of Smith Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$250
Reported by
Emergency Manager
Coordinates
39.560, -78.246

There was a tree down on a house in the 2400 Block of Mesner Road.

Thunderstorm Wind, Morgan

When
September 2, 3:16 PM EST
Where
Morgan County, 1.1 mi NNE of Johnsons Mill
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Emergency Manager
Coordinates
39.584, -78.190

There was a tree down on the 3800 Block of Spohrs Road.

Thunderstorm Wind, Morgan

When
September 2, 3:16 PM EST
Where
Morgan County, 0.69 mi S of Berkeley Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$250
Reported by
Trained Spotter
Coordinates
39.620, -78.230

There was a two foot in diameter tree limb down and fence knocked over on Johnson Mill Road.

Thunderstorm Wind, Morgan

When
September 2, 3:24 PM EST
Where
Morgan County, 1.63 mi SSE of Sleepy Creek
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Public
Coordinates
39.649, -78.066

There was a large tree down across Householder Road near Poole Road.

Thunderstorm Wind, Morgan

When
September 2, 3:24 PM EST
Where
Morgan County, 0.61 mi WNW of Cherry Run
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Emergency Manager
Coordinates
39.632, -78.041

There was a tree down on the 2100 Block of Householder Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542564, 542565, 542566, 542575, 542576, 542567, 542568, 542569, 542570, 542571, 542572, 542573, 542574.